EORTC Quality of Life Group: the development of an EORTC quality of life questionnaire to assess chemotherapy-induced peripheral neuropathy: the QLQ-CIPN20
ABSTRACT Chemotherapy-induced peripheral neuropathy (CIPN) is a common phenomenon, often resulting in serious limitations in daily functioning and compromised quality of life. Currently available toxicity grading systems typically use a combination of clinical and paraclinical parameters and relies on the judgment of clinicians and/or nurses. However, because many of the symptoms of CIPN are subjective in nature, it is only logical that an assessment of CIPN be based, at least in part, on patient self-report data. We report on the development of a patient self-report questionnaire, the CIPN20, intended to supplement the core quality of life questionnaire of the European Organization for Research and Treatment of Cancer (EORTC). Following EORTC guidelines, relevant CIPN-related issues were identified from a literature survey and interviews with health professionals (n=15) and patients (n=112). The resulting 20-item questionnaire was pre-tested in three languages and four countries and is currently being examined in a large, international clinical trial. The EORTC CIPN20 should provide valuable information on CIPN-related symptoms and functional limitations of patients exposed to potentially neurotoxic chemotherapeutic and/or neuroprotective agents.
- SourceAvailable from: PubMed Central
[Show abstract] [Hide abstract]
- "CIPN20 (European Organisation for Research and Treatment of Cancer Quality of Life Questionnaire-Chemotherapyinduced Peripheral Neuropathy 20 module) questionnaire (Postma et al. 2005 "
ABSTRACT: IntroductionThe diagnosis and quantification of chemotherapy-induced peripheral neuropathy (CIPN) remains a challenge. Conventional methods including quantitative sensory testing (QST), nerve conduction tests, and biopsy are unable to detect subclinical changes, and do not consistently correlate with severity of patients' symptoms and functional impairment. This study aims to determine the utility of the LDI (laser Doppler imager) FLARE technique in the diagnosis of CIPN and whether it correlates with symptom severity.Materials and Methods We assessed 24 patients with established CIPN [12 due to platinum analogs (PA) and 12 to Taxanes (TX)] and 24 matched healthy controls (HC). All underwent neurophysiological examination including vibration perception threshold (VPT), sural nerve amplitude (SNAP) and conduction velocity (SNCV), LDIFLARE, and fasting biochemistry. The QLQ-CIPN20 questionnaire was used to assess symptom severity.ResultsHC, combined chemotherapy (CG), PA, and TX groups were matched for age, sex, BMI, and blood pressure. The LDIFLARE was significantly reduced in CG compared to HC (P =< 0.0001), whereas SNAP (P = 0.058) and SNCV (P = 0.054) were not. The LDIFLARE correlated with the QLQ-CIPN20 symptom scores in all three categories namely, CG (P =< 0.0001), PA (P = 0.001) and TX (P = 0.027) whilst, VPT, SNAP, and SNCV did not.Conclusion Our findings suggest that the LDIFLARE technique is more helpful in confirming the diagnosis of CIPN in patients with distal sensory symptoms than current commonly used methods. Moreover, this novel test fulfils the unmet need for a diagnostic test that relates to the severity of symptoms. This may be useful in quantifying early changes in small fibre function indicating early CIPN.Brain and Behavior 05/2015; 5(7). DOI:10.1002/brb3.354
[Show abstract] [Hide abstract]
- "Chemotherapy-induced peripheral neuropathy is a common side effect of several anticancer agents including platinum analogues, vinca alkaloids, taxanes (Postma et al, 2005), and newer agents, such as epothilones, thalidomide, suramin, and the proteasome inhibitor bortezomib (Richardson et al, 2003). This side effect may seriously compromise the patients' quality of life, limit dosage, and thus lead to changes in treatment to non-neurotoxic agents with the risk of limiting the effective clinical outcome. "
ABSTRACT: Cold hypersensitivity is the hallmark of oxaliplatin-induced neuropathy, which develops in nearly all patients under this chemotherapy. To date, pain management strategies have failed to alleviate these symptoms, hence development of adapted analgesics is needed. Here, we report that oxaliplatin exaggerates cold perception in mice as well as in patients. These symptoms are mediated by primary afferent sensory neurons expressing the thermoreceptor TRPM8. Mechanistically, oxaliplatin promotes over-excitability by drastically lowering the expression of distinct potassium channels (TREK1, TRAAK) and by increasing the expression of pro-excitatory channels such as the hyperpolarization-activated channels (HCNs). These findings are corroborated by the analysis of TREK1-TRAAK null mice and use of the specific HCN inhibitor ivabradine, which abolishes the oxaliplatin-induced cold hypersensibility. These results suggest that oxaliplatin exacerbates cold perception by modulating the transcription of distinct ionic conductances that together shape sensory neuron responses to cold. The translational and clinical implication of these findings would be that ivabradine may represent a tailored treatment for oxaliplatin-induced neuropathy.EMBO Molecular Medicine 05/2011; 3(5):266-78. DOI:10.1002/emmm.201100134 · 8.25 Impact Factor
[Show abstract] [Hide abstract]
- "Reliable and valid assessment tools that systematically address neuropathic symptoms, emotional distress, and neuropathic interference with functioning are needed (Bakitas, 2007; Dunlap & Paice, 2006; Wilkes, 2007). In the absence of a gold standard assessment tool, nurses may wish to use one of the existing validated self-report tools, such as the Peripheral Neuropathy Scale (Almadrones et al., 2004; Ostchega et al., 1988), the Chemotherapy-Induced Peripheral Neuropathy 20 (Postma et al., 2005), or the Functional Assessment of Cancer Therapy and Gynecologic Oncology Group neurotoxicity subscale (Huang, Brady, Cella, & Fleming, 2007) to assess changes in symptoms throughout treatment. Additionally, neuropathy should be routinely assessed in cancer survivors. "
ABSTRACT: Peripheral neuropathies are a common side effect of certain types of chemotherapy drugs, including taxanes, platinum-based drugs, vinca alkaloids, and thalidomide. Neuropathies may last for months or years following treatment and can impact functional performance and quality of life. The purpose of this study was to explore the effects of chemotherapy-induced peripheral neuropathy (CIPN) and neuropathic pain on the lives of patients with cancer. Participants were recruited from an urban outpatient medical oncology clinic in West Central Florida. Semistructured, private interviews with 14 participants were conducted and transcripts were reviewed for symptoms and effects. Participants often had difficulty describing neuropathic symptoms but reported simultaneous pain or discomfort and loss of sensation in the upper and lower extremities. Injuries secondary to numbness, muscle weakness, and loss of balance were reported. Neuropathic symptoms interfered with many aspects of daily life and participants voiced feelings of frustration, depression, and loss of purpose as a result of having to give up enjoyable activities. The results of this study emphasize the importance of ongoing assessment and communication with patients about their experiences with peripheral neuropathies. Knowledge of what patients with CIPN experience will guide nurses in suggesting interventions to promote safety and help alleviate symptoms.Clinical Journal of Oncology Nursing 06/2010; 14(3):E22-8. DOI:10.1188/10.CJON.E22-E28